Tardive Akathisia & Tardive Dyskinesia
The class of drugs that are known as dopamine antagonists (antipsychotic or neuroleptic medications used primarily for treating mental illness) have been implicated in a number of different movement disorders such as tardive dyskinesia.
Tardive dyskinesia results as a side-effect of using the aforementioned medications. Akathisia is likewise the result of the side effects of dopamine antagonists, but the nature of a patient's symptoms differ.
Characteristics of Tardive Dyskinesia
When first identified in the late 1950s, tardive dyskinesia was thought to be a disorder of the oro-facial and jaw muscles. The original term was bucco-linguo-masticatory, or "cheek-tongue-chewing" syndrome. Today, researchers have established that tardive dyskinesia can affect other muscles as well. In addition to the arms and fingers (which make "fluttering," typing-like motions), the torso, legs and feet may be involved. Of greatest concern however is the effect on muscles that regulate swallowing and breathing, which can result in potentially life-threatening situations. In all cases these movements, although involuntary, are relatively slow and seemingly deliberate, which is one reason these patients find it difficult to function in social settings.
Characteristics of Akathisia
While patients with tardive dyskinesia may have difficulty sitting still, those with akathisia often have difficulty sitting at all. The disease was first noted in 1903, 50 years before antipsychotic medications were introduced. A doctor named Hasovec observed a pair of patients who exhibited symptoms of psychoneurosis. (It is now known that akathisia can be the result of withdrawal from opiates, such as morphine.
Fifty-one years later, another doctor named Steck observed similar symptoms in patients who had been treated with the new antipsychotic medications that a corporation called Smith, Kline and French had just introduced. The symptoms he observed included:
- Shifting weight from one foot to another
- Walking in place
- Foot shuffling
- Leg swinging or repeated crossing
In the most extreme cases, these patients must pace around, remaining in an agitated state of motion at all times. This compulsion is largely due to feelings of intense paranoia and undefined anxiety. For this reason, it has often been misdiagnosed as a mental state, for which additional drugs are prescribed, making the problem even worse. Violent and even suicidal tendencies have been reported among these patients, especially when the condition is due to the use of neuroleptic medications.
In both cases, the most effective treatment is prevention. As tardive dyskinesia and akathisia are both "late-appearing" conditions, symptoms can appear long after a medication has been discontinued, or at any point during treatment. Sometimes, the symptoms are the result of withdrawal from a drug, appearing when dosage is reduced or a second drug is introduced. In other cases, "drug holidays" may help to alleviate symptoms.
Both disorders may be prevented through the use of newer "atypical" neuroleptic medications such as clozapine. This has been known to have serious side effects of its own, primarily agranulocytosis, which can result in pneumonia-like symptoms. In addition, Dr. Peter Breggin, author of Medication Madness, reports that such "second-generation" medications do not prevent the development of such symptoms and, at best, only delay their onset. Dr. Breggin, who is frequently called upon as an expert witness in legal actions involving such medications, also reported seeing symptoms develop after only a few doses.
There have been indications that the use of the hormone melatonin and vitamin B6 may help to alleviate symptoms.